Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 20, NWS Austin/San Antonio, TX

March 15, 2024Fayette County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 15, 2024, 1:55 PM CDT for Fayette County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 1:55 PM CDT (18:55 UTC)
Expired
Mar 15, 2024, 3:00 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fayette County, TX

The radar

The Ft Hood radar (KGRK), 104 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.3
Supercell composite
17.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:46 PM CDT, 9 minutes earlier.

Area forecast discussion, Mar 15, 1:46 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
146 PM CDT Fri Mar 15 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR Severe Thunderstorm Watch 54...
Issued at 140 PM CDT Fri Mar 15 2024

Thunderstorms have begun to form in the vicinity of a cold front
across South Central Texas. The atmosphere is conducive to some
storms becoming strong to severe. We have issued Severe Thunderstorm
Watch 54 until 8 PM. The most likely threat is hail up to three
inches with damaging wind gusts also possible.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 211 AM CDT Fri Mar 15 2024

Key Messages...

* Isolated to scattered strong to severe storms mainly this
  afternoon through Saturday
* Primary threat is large, possibly very large (>2 inch) hail
* Secondary threat is damaging wind gusts.
* Locally heavy rainfall is also possible this afternoon through
  Saturday and may cause isolated flash flooding.

A mid level shortwave moving over our area and a cold front
approaching from the north will generate isolated showers and
thunderstorms early this morning. Small hail and locally heavy
downpours are the main threats.

There will be a lull in activity mid morning into early afternoon.
The cold front drifts to the south across our area today into this
evening. Convergence along the front and strong differential heating
across the frontal zone allow for the development of showers and
thunderstorms mid to late afternoon. The front stalls over southern
parts of our area or just south of our area and along with the low
level jet showers and thunderstorms continue tonight. On Saturday,
the front will drift back northwest, possibly as far as the I-35
corridor and along with the approach of a mid level shortwave, the
showers and thunderstorms continue. Hi-Res models show varying
locations on the showers and thunderstorms and have higher POPs most
areas.

CAPEs around 2,500 J/Kg and bulk shear of 40 to 50 KTs indicates a
potential of isolated to scattered strong to severe storms. SPC has
a 1 to 2 out of 5 risk for severe storms today and 1 out of 5 risk
on Saturday. The main threat is large hail, possibly very large hail
with stones greater than 2 inches. Cannot rule out some damaging
wind gusts in the warm sector south of the front. In addition, PWs
rise to 150 to 200 percent of normal and with the possibility of
training of cells, there is a potential of heavy rains and flash
flooding. WPC has a 1 to 2 out of 4 risk for excessive rainfall for
today and Saturday.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 211 AM CDT Fri Mar 15 2024

A closed low will still be near the Four Corners Saturday evening
into Sunday, gradually weakening. It will remain in place to some
degree through the middle of next week before eventually opening up
and traversing across the southern Plains in the Thursday-Friday
time frame. This will keep chances for wet weather in our forecast
off and on next week. The most impactful weather in the long term is
likely to come Saturday night into Sunday morning, but the
Thursday/Friday time period may be worth watching as well.

Saturday evening, the cold front is expected to be draped near or
just south of our southern tier of counties, with the tail end of
most CAMS indicating one area of storms exiting to our east.
Although things can change before then, there's decent agreement in
a good chance for another round to develop out west near the Rio
Grande overnight and move ENE through the region. Some elevated
instability will remain and there's a low chance that a storm or two
could produce large hail or strong winds. However, there may be a
higher concern for localized flooding Saturday night through Sunday
morning, especially if any areas see significant rainfall amounts
between now and then. A Marginal (level 1 of 5) risk of Severe
storms will be in place, with a Slight (level 2 of 4) risk of
excessive rainfall for much of our region, with far northern
counties seeing lower risks.

Most guidance indicates a decline in shower/storm coverage through
the afternoon. A reinforcing cold front pushed in by strong surface
high pressure moving into the central Plains will arrive likely in
the overnight, and Monday and Tuesday will be the coolest of the
week with highs mainly in the 60s. Any additional shower and
thunderstorm activity is likely to be confined to near the Rio
Grande Sunday night through Monday. A subtropical ridge axis may
attempt to build overhead Monday night into Tuesday, but some weak
shortwaves could bring additional low shower/storm chances Tuesday
and Wednesday. Southerly flow will become re-established. As the
closed low finally moves across TX Thursday into Friday, there will
likely be one final round of showers and storms in the region, and
the amount of return flow may determine whether there would be any
additional severe weather or flooding concerns.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Fri Mar 15 2024

Austin and San Antonio areas remain under MVFR ceilings. It looks
like Austin will remain MVFR, but San Antonio will lift to VFR later
this afternoon. Chances for convection have decreased in Austin as a
cold front moves south of the area. There is still a chance for
showers and thunderstorms in the San Antonio area this afternoon and
evening. Ceilings will drop overnight eventually reaching IFR. Rain
chances will increase Saturday morning with a chance for convection
in Austin and San Antonio.

DRT is VFR and will remain that way through the afternoon and
evening. There will be a chance for convection this afternoon and
evening. The ceiling will drop to MVFR overnight and then IFR
Saturday morning. There will be rain chances Saturday morning after
sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  69  61  71 /  30  80  60  50
Austin Bergstrom Intl Airport  61  70  60  71 /  30  80  60  60
New Braunfels Muni Airport     63  72  61  72 /  40  90  70  60
Burnet Muni Airport            59  66  57  67 /  30  90  50  50
Del Rio Intl Airport           64  76  62  74 /  70  90  70  60
Georgetown Muni Airport        60  69  59  68 /  30  90  60  50
Hondo Muni Airport             61  72  59  72 /  70  80  80  60
San Marcos Muni Airport        61  71  60  71 /  40  90  70  60
La Grange - Fayette Regional   65  72  63  71 /  40  80  70  60
San Antonio Intl Airport       63  72  61  71 /  50  90  80  60
Stinson Muni Airport           64  74  62  73 /  60  80  80  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...05
Short-Term...04
Long-Term...KCW
Aviation...05
Hazardous weather outlook, Mar 15, 2:52 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
252 AM CDT Fri Mar 15 2024

TXZ171>173-183>194-202>209-217>225-228-160800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
252 AM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered strong to severe thunderstorms are possible
early this morning and this afternoon through tonight. There is a
Level 1 to 2 out of 5 risk for severe storms. An initial round of
thunderstorms is possible 4 to 10 AM. Thunderstorms redevelop
after 2 PM and continue through tonight. Large to very large hail
with stones greater than 2 inches and damaging winds gusts are the
main threats. There is also a potential for heavy rains with
robust rainfall rates that may cause flash flooding. There is a 1
to 2 out of 4 risk for these excessive rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms are expected this weekend with
a potential for strong to severe storms and heavy rains. There is
a level 1 out of 5 risk for severe storms and a 1 to 2 out of 4
risk for excessive rains. Large hail, damaging winds, and flooding
are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:47 AM CDTSpecial Weather StatementEWXTravis28 min
Mar 15, 7:26 AM CDTSpecial Weather StatementEWXLee34 min
Mar 15, 10:23 AM CDTSevere Thunderstorm WarningEWXLlano22 min
Mar 15, 1:45 PM CDTSevere Thunderstorm WarningEWXBexar60 min
Mar 15, 2:44 PM CDTSpecial Weather StatementEWXGuadalupe46 min
Mar 15, 2:55 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson31 min
Mar 15, 2:59 PM CDTSevere Thunderstorm WarningEWXGonzales, Lavaca61 min
Mar 15, 3:49 PM CDTSevere Thunderstorm WarningEWXLavaca56 min
Mar 15, 4:10 PM CDTSpecial Weather StatementEWXKinney35 min
Mar 15, 4:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney29 min
Mar 15, 4:41 PM CDTSevere Thunderstorm WarningEWXLavaca17 min
Mar 15, 4:44 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde39 min
Mar 15, 4:48 PM CDTSpecial Weather StatementEWXKinney27 min
Mar 15, 5:00 PM CDTAreal Flood AdvisoryEWXKinney3 hr
Mar 15, 5:05 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXKinney, Uvalde39 min
Mar 15, 6:56 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.